Alert archive / North Carolina / Tornado Warnings in 1998

Tornado Warning 6, NWS Wilmington, NC

March 8, 1998Bladen County, North Carolina

NWS Wilmington, NC issued this tornado warning at Mar 8, 1998, 3:08 PM EST for Bladen County, North Carolina. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 1998, 3:08 PM EST (20:08 UTC)
Expired
Mar 8, 1998, 3:25 PM EST
In force
17 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1998-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1998-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 082008 RRA
TORILM
NCC017-082025-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
308 PM EST SUN MAR 8 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* TORNADO WARNING FOR...

  NORTHWESTERN BLADEN COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 325 PM EST

* AT 307 PM EST... DOPPLER RADAR INDICATED A TORNADO 12 MILES
  NORTHEAST OF LUMBERTON OR 4 MILES SOUTHWEST OF DUART MOVING
  NORTHEAST AT 40 MPH.

* THE TORNADO WILL BE IN THE VICINITY OF...
        DUART                   BY 310 PM EST


IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. AVOID WINDOWS. IF CAUGHT OUTSIDE...LAY
DOWN IN A D
ITCH AND COVER YOUR HEAD WITH YOUR HANDS.


LGE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Mar 8, 2:00 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 8, 2:00 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
200 PM EST SUN MAR 8 1998

RAH/CAE: RW/TRW THRU TNGT THEN TAILING OFF INL-CST THRU THE MRNG. BECMG
PTCLDY DURG THE AFTN. MOCLR/PTCLDY MON NGT INTO TUE. PREFER FWC MINS
TNGT & FAN MAXES TMRW... THEN BLEND BUT W/ EMPHASIS TWD FWC FINE REST OF
PD.

QUICK DISCO AS RADAR GETTING ACTIVE. CUTOFF UPR LO MVG INTO SWRN AR WL
OPEN UP WHILE PUSHING NEWD THRU THE NEXT 48 HR WHILE SFC LO OVR MO VLY
PULLS CDFNT ACRS SERN US NXT 24 HR. NEXT S/WV IN SWLY FLOW ALF APCHG
CWA ATTM SPREADING RW/TRW FM THE W. CONSTANT CHATTER ON NAWAS FM
AL/GA/FL ABT SVR WX WHICH MAY MAKE A MV THIS WAY THIS EVE/TNGT AS
DEEPEST RH APRCHS. MODELS SPREAD MAJOR LIFT OVRHD THRU THE MRNG WHILE
HANGING ONTO 50+ KT LLJ & STG SFC MOIST FLUX CNVG OVR CWA. SUM LO-LVL
DIR SHR. RRQ OF UPR JET GETS INVOLVED LATE TNGT TO ENHANCE LIFT. BEST
INSTAB THIS EVE INTO OVRNGT ESP CST. CUD GET MESSY. HVY RAINS WL ALSO BE
A PROB AS MDL PWATS INCRS TO 1.7 & BEST THETA AIR MVS IN ON STG SLY
TRANSPORT. THICK/UPR DIFL ALSO MVS IN. THINGS QUIET DN STARTING IN THE
MRNG AS THE CDFNT MVS INTO THE CWA ARND 12-15Z & SHUD BE OFF CST EARLY
AFTN. WINDS VEER TO SW VCNTY FNT ALLOWING SUM DRYING TO MV IN AT
MID/UPR LVLS. WINDS THEN SHIFT TO W DURG AFTN ALLOWING ADDL DRYING &
SKIES BECMG PTCLDY. WINDS SHIFT TO NW IN STG CYCLONIC FLOW TMRW NGT BUT
THIS ALLOWS SUM WRAP-ARND MOIST AT H8 TO MV IN. RGN GETS INTO GD CAA
WHICH WL LAST INTO TUE. LIKE WRMR FWC TEMPS TNGT W/ ALL THE WRM AIR IN
PLC. BUT LIKE FAN W/ CAA MVG IN FOR TMRW. AVN LOOKS A BIT COOL
REMAINDER OF PD & WL BLEND TWD FWC.

CWF: MDLS NOW BEGINNING TO BACK OFF ON GALES TNGT. WL CONT THE WRNGS
BUT ONLY MINIMALLY. WL CONT SCALING BACK WINDS TMRW TO MINIMAL SCA NC
WTRS & JUST BELOW SC.

ILM EB 064/073 041/058 033 950
FLO EB 060/068 040/055 030 930

LGE

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 2:21 PM ESTSevere Thunderstorm WarningILMRobeson49 min
Mar 8, 2:44 PM ESTTornado WarningILMRobeson31 min
Mar 8, 3:56 PM ESTTornado WarningILMColumbus44 min

Nearby

Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.